Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Med Sci. 2007 Mar;333(3):137-9.

Tumor necrosis factor-alpha inhibitor associated ulcerative colitis.

Author information

  • 1Internal Medicine Department, Rheumatic Diseases Division, University of Texas Southwestern Medical Center, Dallas, Texas, USA. kprescott74@yahoo.com

Abstract

BACKGROUND:

Flares or onset of inflammatory bowel disease in association with immunosuppression has been reported in the literature.

METHODS:

We studied 4 cases of patients with rheumatic disease who developed or had a flare of ulcerative colitis either after initiation of or while taking a tumor necrosis factor-alpha inhibitor.

RESULTS:

We identified 4 patients, three male and one female. Two of the male patients had a seronegative spondyloarthropathy and one had rheumatoid arthritis. The female patient had amyopathic dermatomyositis. Two of the 4 patients had ulcerative colitis prior to tumor necrosis factor-alpha treatment. Both of these patients had quiescent ulcerative colitis that flared after they began taking etanercept. Two patients developed de novo ulcerative colitis while taking a tumor necrosis factor-alpha inhibitor.

CONCLUSIONS:

The data presented in these 4 cases supports a temporal relationship between initiating a tumor necrosis factor-alpha inhibitor and onset or flare of ulcerative colitis. These observations raise the possibility that tumor necrosis factor-alpha inhibitor therapy, which has been used as treatment for inflammatory bowel disease, may rarely be a factor in the development of disease.

PMID:
17496730
DOI:
10.1097/MAJ.0b013e3180312362
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center